Hallucinations & Delusions Prozac Antidepressant 2011-09-13 U.S.A. Woman Has Hallucinations & Delusions on Prozac
Summary:

Sentence 3 reads: " I tried Prozac first, but when the dosage increased, I started to have hallucinations and delusions.


http://www.cnn.com/2011/HEALTH/expert.q.a/09/13/depression.sleep.problems.raison/


What's the next step in fighting depression?

Asked by Emma, New York

I have had depression for almost seven years. I saw a psychiatrist and therapist for eight months, two years ago; it made me feel worse. I started to see another psychiatrist and therapist last November; it only mildly helped. I tried Prozac first, but when the dosage increased, I started to have hallucinations and delusions. I was then prescribed Celexa (disrupted my sleep greatly) and then Cymbalta, which showed no change. I also was given several sleep medications. Medications just do not seem to work; they all have side effects. I just moved and have not found more doctors here. My depression and sleep problems seem to get worse with every day. What should my next step be?
[]
Mental Health Expert Dr . Charles RaisonPsychiatrist,
Emory University Medical School


Expert answer

Dear Emma,

It would be a better world if I could assure the people who read these answers that your situation was unusual. In fact, your story is fairly classic and sadly common.

Many people with depression develop chronic symptoms that are resistant to their best attempts at treatment. Sometimes an answer can be found and relief obtained; other times nothing seems to help and the suffering continues.

There are many possible reasons why psychiatric symptoms don't go away in response to either medications or psychotherapy. I don't know enough about your experience with therapy to hazard a guess about what went wrong in particular.

But looked at more generally, there are three reasons why psychotherapy might fail: the wrong therapist, the wrong therapy, or resistance to psychotherapy.

Before deciding psychotherapy is not for you (i.e. that you are resistant to it), let me encourage you to think about how you felt about the therapist and/or the type of therapy you received.

If your therapist was someone you didn't emotionally connect with or if the treatment didn't seem to really engage you, let me suggest you try again with someone and something new.

With medications there are two primary possibilities for your history of nonresponse. Either you are resistant to antidepressants, or antidepressants are not the right medications for what you've got. The side effects you describe make me wonder if you might not have an undiagnosed bipolar disorder.

Sometimes people with bipolar disorder are helped by antidepressants, but often they respond better to other classes of medication, such as lithium, valproic acid or one of the new atypical antipsychotics. It might be worth talking with a mental health clinician about whether you might have a bipolar condition.

As I've written more than once in these answers, many of us psychiatrists are "two-trick ponies," meaning that when we've provided psychotherapy or some type of pharmacological intervention, we've done what we can do.

Scientific findings increasingly suggest that other interventions may also offer real promise, such as exercise, meditation/yoga and healthy eating. Let me encourage you to educate yourself about these potential sources of benefit.

In addition, it is very important that you sit down with yourself and honestly examine whether you are doing things that we know make depression worse, such as drinking too much alcohol, or taking drugs, or continually putting yourself in stressful, depression-causing life situations.

If you identify any of these factors as being live issues for you, let me encourage you to adopt a take-charge attitude in trying to rid them from your life.